Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Esophageal Stricture from Accidental Ingestion of Clinitest Tablets

Esophageal Stricture from Accidental Ingestion of Clinitest Tablets Abstract Ingestion of lye is a well-known cause of chemical burns and stricture of the esophagus. Approximately 50% of such burns and almost all strictures result from the ingestion of this agent. Owens,1 in reviewing 131 cases of chemical burns of the esophagus, found lye to be the cause of 65 cases. Of 20 cases of stricture, this substance was ingested in every case in his series. Similarly, Stothers2 found 22 of 47 cases of chemical burns of the esophagus to be due to lye. Of 18 strictures in his group, 12 were due to sodium hydroxide. Clinicians may not be aware of the commonly used agents found in the home which may contain lye. One which we would like to describe is "Clinitest," the tablets almost universally used by diabetics in their daily urine testing. These tablets contain a combination of anhydrous sodium hydroxide, copper sulfate, citric acid, References 1. Owens, H.: Chemical Burns of the Esophagus: The Importance of Various Chemicals as Etiologic Agents in Stricture Formation , A. M. A. Arch. Otolaryng. 60:482-486 ( (Oct.) ) 1954.Crossref 2. Stothers, H. H.: Chemical Burns and Strictures of the Esophagus , A. M. A. Arch. Otolaryng. 56:262-276 ( (Sept.) ) 1952.Crossref 3. Palmer, E. D.: The Esophagus and Its Diseases , New York, Paul B. Hoeber, Inc. (medical book department of Harper & Brothers), 1952, pp. 288-298. 4. Canby, J. P.: Clinitest Produced Esophageal Stricture , J. Pediat. 50:68-70 ( (Jan.) ) 1957.Crossref 5. Bloomer, W. E., and Kirchner, J. A.: Esophageal Stricture Due to Clinitest , Connecticut M. J. 19:91-92 ( (Feb.) ) 1955. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png A.M.A. Journal of Diseases of Children American Medical Association

Esophageal Stricture from Accidental Ingestion of Clinitest Tablets

Loading next page...
 
/lp/american-medical-association/esophageal-stricture-from-accidental-ingestion-of-clinitest-tablets-QI6J0fdCq4
Publisher
American Medical Association
Copyright
Copyright © 1959 American Medical Association. All Rights Reserved.
ISSN
0096-6916
DOI
10.1001/archpedi.1959.02070010103012
Publisher site
See Article on Publisher Site

Abstract

Abstract Ingestion of lye is a well-known cause of chemical burns and stricture of the esophagus. Approximately 50% of such burns and almost all strictures result from the ingestion of this agent. Owens,1 in reviewing 131 cases of chemical burns of the esophagus, found lye to be the cause of 65 cases. Of 20 cases of stricture, this substance was ingested in every case in his series. Similarly, Stothers2 found 22 of 47 cases of chemical burns of the esophagus to be due to lye. Of 18 strictures in his group, 12 were due to sodium hydroxide. Clinicians may not be aware of the commonly used agents found in the home which may contain lye. One which we would like to describe is "Clinitest," the tablets almost universally used by diabetics in their daily urine testing. These tablets contain a combination of anhydrous sodium hydroxide, copper sulfate, citric acid, References 1. Owens, H.: Chemical Burns of the Esophagus: The Importance of Various Chemicals as Etiologic Agents in Stricture Formation , A. M. A. Arch. Otolaryng. 60:482-486 ( (Oct.) ) 1954.Crossref 2. Stothers, H. H.: Chemical Burns and Strictures of the Esophagus , A. M. A. Arch. Otolaryng. 56:262-276 ( (Sept.) ) 1952.Crossref 3. Palmer, E. D.: The Esophagus and Its Diseases , New York, Paul B. Hoeber, Inc. (medical book department of Harper & Brothers), 1952, pp. 288-298. 4. Canby, J. P.: Clinitest Produced Esophageal Stricture , J. Pediat. 50:68-70 ( (Jan.) ) 1957.Crossref 5. Bloomer, W. E., and Kirchner, J. A.: Esophageal Stricture Due to Clinitest , Connecticut M. J. 19:91-92 ( (Feb.) ) 1955.

Journal

A.M.A. Journal of Diseases of ChildrenAmerican Medical Association

Published: Jan 1, 1959

References